Precautionary recall of St John’s Wort (Public Service Announcement)
Six batches of St John’s Wort Tablets containing 91,800 packs are being recalled today as a precaution because of product contamination.
These tablets have levels of a toxic pyrrolizidine alkaloid (PA) above the threshold recommended by the Committee on Herbal Medicinal Products (HMPC), a European expert body.
People who have bought these particular St John’s Wort Tablets since September 2013 should check the batch numbers on the label to see if they have the affected product, says the Medicines and Healthcare products Regulatory Agency (MHRA).
Gerald Heddell, Director of Inspection, Enforcement and Standards Division at MHRA, said:
If you have one of these packs don’t take the tablets anymore and return them to the Herbal Research Company Ltd. You can contact the company on 01934 838 820 or e-mail recall@QP-Services.com to receive a pre-paid stamped addressed envelope.
PAs are known to cause liver problems in humans. Symptoms of liver disorders include yellowing of the whites of the eyes and/or skin, nausea, vomiting, dark urine, abdominal pain and unusual tiredness. If you are experiencing any of these symptoms you should tell your doctor straight away.
If you have any questions, speak to your GP, pharmacist, or other healthcare professional. Any suspected side effects can be reported to MHRA through our safety monitoring system, the Yellow Card Scheme.
The affected batches are:
|Product name||Batch number||Expiry Date||Pack Size||First distributed|
|Asda St John’s Wort||14279||05/2016||30 tablets||25/10/2013|
|HRI Good Mood||14255||05/2016||30 tablets||29/09/2013|
|HRI Good Mood||14662||05/2016||30 tablets||09/04/2014|
|HRI Good Mood||14498||08/2016||30 tablets||16/01/2014|
|HRI Good Mood||14660||08/2016||30 tablets||11/05/2014|
|Superdrug St John’s Wort||14523||08/2016||30 tablets||08/01/2014|
Produced in 2013, the affected six batches are due to expire between May and August 2016.
PAs are not found in St. John’s Wort itself. The contamination is likely to be from accidental collection of local weeds during harvesting.
Studies in animals have shown that some cancers are more common in animals exposed to PAs. This does not mean exposure to PAs will result in cancer; however some animals exposed to PA have developed some types of cancers.
MHRA is therefore taking the precautionary step of recalling these batches, although no safety issues have been reported to MHRA to date through our safety monitoring system, the Yellow Card Scheme.
Pharmacists or retailers that have affected batches on their shelves should remove them and return any remaining stock to their original supplier.
1.Any suspected side effects from these tablets can be reported to MHRAthrough our safety monitoring system, the Yellow Card Scheme or by using the Yellow Card App.
2.People should return any packs to The Herbal Research Company Ltd c/o QP-Services UK Ltd, 46 High Street, Yatton, BS49 4HJ, UK. Call 01934 838820 or e-mail recall@QP-Services.com to receive a pre-paid stamped addressed envelope.
3.For medical information enquiries please contact The Herbal Research Company Ltd on telephone 01934 838820 or 07919585040 c/o QP-Services UK Ltd, 46 High Street, Yatton, BS49 4HJ, UK, or via e-mail: recall@QP-Services.com.
4.The Committee on Herbal Medicinal Products (HMPC) is the committee at the European Medicines Agency that is responsible for preparing the Agency’s opinions on herbal medicines.
5.St John’s Wort (Hypericum perforatum L.) is a flowering plant widely used as a medicinal herb. Tablets containing St John’s Wort are available in the UK as registered traditional herbal medicinal products to relieve the symptoms of slightly low mood and mild anxiety.
6.Each pack from the affected batches contains 30 tablets. The recommended dose is 1 to 2 tablets per day.